Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 528, NWS Jackson, MS

July 5, 2001Oktibbeha County, Winston County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 5, 2001, 6:02 PM CDT for Oktibbeha County, Winston County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 5, 2001, 6:02 PM CDT (23:02 UTC)
Expired
Jul 5, 2001, 6:30 PM CDT
In force
28 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Oktibbeha County, MS, Winston County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 052302
SVRJAN

MSC105-159-052330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
602 PM CDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI
  OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 630 PM CDT

* AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ABOUT 11 MILES SOUTH OF STARKVILLE...MOVING 
  SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL OKTIBBEHA COUNTY 
  REMAIN OVER RURAL WINSTON COUNTY 

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3344 8885 3333 8901 3320 8895 3326 8879

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:30 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 5, 3:30 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT THU JUL 5 2001

DIGGING ERN US TROF IS AIDING MCS DEVELOPMENT ACROSS THE LOWER MS/TN
VALLEY REGION TODAY. ASSOCIATED BAND OF STEEPER 850-500MB LAPSE RATES
AND MID LEVEL WESTERLIES ARE STEADILY PUSHING SOUTH ACROSS THE REGION
AND CONVECTION IS DEVELOPING RAPIDLY ACROSS NRN PORTIONS OF FORECAST
AREA. EXPECT THIS FORCING FOR TSTM DEVELOPMENT TO EVENTUALLY REDEVELOP
OVER SW HALF OF AREA LATER TONIGHT PER LATEST MESOETA...WITH BEST
LOW LEVEL THETAE RIDGE/ADVECTION NOSING INTO NE LA/WRN MS. WILL BE
PLACING HIGHEST POPS AND MENTION OF SEVERE OVER SRN/CNTRL COUNTIES/
PARISHES FOR TONIGHT.

LATEST MODEL RUNS CONTINUE TO "DRY" AIRMASS OUT OVER MOST OF AREA BY
TOMORROW AFTN WITH MID LEVEL HEIGHT RISES/WARMER MID LEVEL TEMPS
MAKING ANY CONVECTION DIFFICULT TO COME BY. WILL CONTINUE TREND OF
LOWER POPS FOR FRIDAY. IN ADDITION...INCREASING INFLUENCE FROM THE
MID LEVEL RIDGE WILL INCREASE SENSIBLE HEAT/HUMIDITY FOR FRI AFTN...
AND ESPECIALLY BY SAT AFTN. FWC GUIDANCE TEMPS INDICATE A FEW 100+
READINGS OVER WRN HALF OF THE FORECAST AREA...BUT IT HAS TENDED TO
BE A LITTLE TOO WARM THIS SEASON. SLIGHTLY "COOLER" MAV NUMBERS LOOK
BETTER AND WILL GO CLOSER. IN ANY CASE...WILL NEED MENTION OF HOT AND
HUMID IN ZONE WORDING. OVERALL...THE WEEKEND SHOULD BE LARGELY
CONVECTION-FREE WITH 500 MB TEMPS WARMING TO AROUND -4 DEG C.

IN THE EXTENDED...12Z AVN IS CONSISTENT WITH 00Z MRF IN BRINGING
ANOTHER PIECE OF MID LEVEL ENERGY AROUND EASTERN SIDE OF RIDGE...
BRINGING AN INCREASED CHANCE OF TSTMS FOR AT LEAST CNTRL/ERN
COUNTIES MON/TUES. OTHERWISE...TYPICAL SUMMER-TIME REGIME WITH
WIDELY SCATTERED AFTN/EVENING TSTMS SHOULD BE RULE LATER THIS WEEK.

PRELIM NUMBERS...
JAN 72/96/72/98/74 5311-
MEI 70/95/70/98/74 5311-

.JAN...
MS...SEVERE THUNDERSTORM WATCH #515 FOR SE AR NE LA AND CNTRL MS
UNTIL 7 PM CDT.
LA...NONE.
AR...NONE.

43

In the hours before

Special weather statement, Jul 5, 2:06 PM CDT, 3 hours 56 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
206 PM CDT THU JUL 05 2001

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
PORTIONS OF EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF NORTH MISSISSIPPI THROUGH THIS EVENING.
MOST OF THE SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF
HIGHWAY 82 FROM NEAR CROSSETT ARKANSAS...TO GREENWOOD...TO
COLUMBUS. THESE STORMS WILL BE CAPABLE OF PRODUCING  DAMAGING
STRAIGHT-LINE OR DOWNBURST WINDS. LARGE HAIL...WITH DIAMETERS
NEAR TWO INCHES...IS ALSO POSSIBLE.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AS THE TEMPERATURES
RISE INTO THE 90S OVER MOST AREAS. DIURNAL HEATING WILL COMBINE
WITH ABUNDANT MOISTURE AND FAVORABLE UPPER-LEVEL CONDITIONS TO
DESTABILIZE THE AIRMASS OVER THE REGION.

THUNDERSTORM ACTIVITY SHOULD GRADUALLY WEAKEN LATER TONIGHT...AS
HIGH PRESSURE ALOFT BEGINS TO BUILD OVER THE MIDDLE MISSISSIPPI
RIVER VALLEY. AS THE HIGH PRESSURE BUILDS SOUTH...THUNDERSTORMS
WILL DIMINISH OVER THE AREA FROM THE NORTHWEST.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NECESSARY THIS AFTERNOON THROUGH EARLY TONIGHT.

...SEASONAL THREATS...
THE COMBINATION OF HIGH RELATIVE HUMIDITIES AND WARM AFTERNOON
TEMPERATURES WILL PRODUCE HEAT INDICES OVER 105 DEGREES ACROSS
THE REGION THROUGH THE EARLY EVENING HOURS. AFTERNOON
TEMPERATURES WILL REACH THE LOWER AND MIDDLE 90S OVER NORTHEAST
LOUISIANA...EXTREME SOUTHEAST ARKANSAS... AND MISSISSIPPI. THESE
TEMPERATURES WILL GRADUALLY DROP THROUGH THE 80S THIS EVENING
AFTER THE SUN SETS. DEW POINT TEMPERATURES WILL REMAIN IN THE
LOWER AND MIDDLE 70S.

BEFORE THE TEMPERATURES BEGIN TO DROP...THE EXCESSIVE DAYTIME
HEAT AND HUMIDITIES WILL MAKE THE AIR FEEL WARMER TO THE NAKED
SKIN THAN ACTUAL TEMPERATURE MEASUREMENTS. WHEN HEAT INDICES
RISE...THE BODY IS SOMETIMES UNABLE TO COOL ITSELF PROPERLY.
THROUGH THE REMAINDER OF THIS AFTERNOON...AVOID OVER-EXPOSURE TO
THESE DANGEROUS CONDITIONS. DRINK PLENTY OF WATER AND STAY AS
COOL AS POSSIBLE.

AFTER THE EARLY EVENING HOURS...THE HEAT INDICES WILL DROP WELL
BELOW 100 DEGREES. BEHIND THE FRONT...LESS HUMID AIR WILL
EVENTUALLY FILTER INTO THE LOWER MISSISSIPPI RIVER VALLEY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Jul 5, 4:11 PM CDT, 1 hour 51 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ027-028-031>033-035>059-
052215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CDT THU JUL 5 2001

SEVERE THUNDERSTORM WATCH NUMBER 515 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN SOUTHEAST ARKANSAS...

  ASHLEY          CHICOT

THE WATCH REMAINS IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING
COUNTIES...

IN MISSISSIPPI...

  LAUDERDALE      WINSTON         WARREN          NEWTON
  RANKIN          SMITH           LEAKE           NESHOBA
  SIMPSON         JASPER          HUMPHREYS       CHOCTAW
  KEMPER          ISSAQUENA       HINDS           HOLMES
  MADISON         CLARKE          SCOTT           COPIAH
  YAZOO           ATTALA          NOXUBEE         SHARKEY
  JEFFERSON       CLAIBORNE

IN NORTHEAST LOUISIANA...

  EAST CARROLL    MADISON         FRANKLIN        CONCORDIA
  RICHLAND        TENSAS          CATAHOULA      x WEST CARROLL
  MOREHOUSE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:37 PM CDTSevere Thunderstorm WarningJANLowndes23 min
Jul 4, 8:58 PM CDTSevere Thunderstorm WarningJANLowndes, Noxubee32 min
Jul 4, 9:33 PM CDTSevere Thunderstorm WarningJANNoxubee27 min
Jul 5, 5:10 PM CDTSevere Thunderstorm WarningJANClarke, Jasper35 min
Jul 5, 5:38 PM CDTSevere Thunderstorm WarningJANLowndes37 min
Jul 5, 5:51 PM CDTSevere Thunderstorm WarningJANLauderdale29 min
Jul 5, 6:12 PM CDTSevere Thunderstorm WarningJANClarke33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.